What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 12:44 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, May 18, 12:44 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
144 PM EDT Sat May 18 2024
.SYNOPSIS...
A nearly stationary front across northern North Carolina will
bring another round of showers and thunderstorms, with locally
heavy rain, across the area through this evening. As this front
drifts south tonight, the chances of precipitation decrease
with only scattered mountain showers and storms expected Sunday.
High pressure will bring dry weather from Monday into most of
Wednesday, before an approaching cold front Thursday brings the
next chance of showers.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...
Key Message:
1) Heavy rain potential continues through this evening.
2) Drier tomorrow with only a slight chance of rain for the
mountains.
Satellite and surface analysis indicates that a stalled
boundary is situated along the Virginia/North Carolina border.
Some clearing has already occured within this region and dew
points are already into the mid and upper 60s. As such, SBCAPE
has already begun to trend upward to around 1000 J/kg.
Expecting some upward trend in instability to continue as
surface heating across the Carolina counties has brought
temperatures into the mid 70s. Some convection has already begun
within the VA/NC border and expecting this activity to continue
to increase in coverage over the next several hours.
The main threat today is flooding, with possibly a wind threat
in some stronger storms. A large hail threat will be limited
owing to the higher freezing level.
Relatively strong northeast flow continues over the Piedmont of
Virginia has held low clouds and cooler air in place, therefore
very stable and not expecting much, if any rain from Danville
to Lynchburg and east.
Cool air wedge strengthens overnight and cooler air and low
clouds will cover a large portion of the area by tomorrow
morning. Expecting some fog development as well. May see some
erosion of the wedge throughout the day tomorrow. A chance of some
differential heating/orographic lift downpours or isolated
thunderstorms across the western mountains in the afternoon,
but otherwise most of the area should remain dry with the
northeast flow in place.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1215 PM EDT Saturday...
Key Messages:
1). Mainly Dry through the period for a change.
2). Temperatures near seasonal normal.
The weak and broad upper trough across the eastern U.S. will
lift out of the region Sunday allowing an upper ridge to build
eastward and northeastward into the region from the south
central U.S. Dynamics/forcing will be limited under the upper
ridge with warming temperatures aloft. At the surface, a
lingering wedge will remain across the area into Monday, but
gradually dissipate through the period. Increased sunshine, less
precipitation, and the dissipating wedge will allow
temperatures to warm back to seasonal levels compared to the
last few rather cool days. Other than a scattering of diurnally
driven showers across the western mountains, and principally the
southwest VA/northwest NC mountains, little if any
precipitation is expected through this time frame.
Temperatures will range mostly from the 50s at night to the 70s
mountains into the lower 80s elsewhere through the period.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1215 PM EDT Saturday...
Key Messages:
1). Increasingly unsettled weather pattern evolves during the
later half of the week.
2). Temperatures remain near seasonal normals.
Upper ridging across the eastern U.S. will gradually break down
through the later half of the week as a strong short wave tracks
from the Midwest toward the Great Lakes. An associated cold
front will move slowly into the region Thu-Fri. Shower and
thunderstorm chances will increase as the front approaches from
the west, especially along and west of the Blue Ridge. Timing is
a bit uncertain as the ECMWF is quite a bit slower than the GFS.
The ECMWF would delay the bulk of the precipitation until Friday
going into the weekend. Activity looks to be somewhat scattered
and mostly diurnal at this point with a low severe threat. Heavy
rain may eventually be a greater concern, but too far out to
hone in on any specific threats.
Temperatures are expected to remain relatively near seasonal
normals with a slight cooling trend from midweek to the weekend
as clouds and precipitation coverage increase. Look for lows
mostly in the 50s to lower 60s urban areas with high
temperatures primarily in the 70s mountains with lower 80s
Piedmont.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Saturday...
Mostly a mix of VFR and MVFR this afternoon. Should see this
continue through the afternoon and evening. Scattered showers
and thunderstorms have already begun to develop and coverage of
these will continue to increase through the remainder of the
afternoon/evening. Storms will be capable of very heavy rainfall
and gusty winds.
Cool northeast flow over the Piedmont of Virginia will continue
to supply OVC to BKN cigs of 010 to 015. Northeast flow
strengthens tonight and will begun to see IFR/LIFR cigs through
the overnight and into Sunday morning. Some improvements through
Sunday morning, but still sub VFR is likely.
EXTENDED AVIATION OUTLOOK...
A few showers or isolated storms in the mountains on Sunday
afternoon. MVFR/IFR clouds and showers remain in the area
through Sunday night.
Some improvements by Monday as the slow moving storm system
begins to depart east. Tuesday is the most likely day to be VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...BMG
Hazardous weather outlook, May 18, 12:57 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
157 PM EDT Sat May 18 2024
VAZ019-020-023-024-034-035-044>047-058-059-WVZ507-508-191800-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Eastern Greenbrier-
Western Greenbrier-
157 PM EDT Sat May 18 2024
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>018-022-033-WVZ042>044-191800-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Roanoke-Franklin-Mercer-Summers-Monroe-
157 PM EDT Sat May 18 2024
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a risk for excessive rainfall which could lead to flooding
of urban and poor drainage areas today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001>006-018>020-VAZ032-043-191800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Patrick-Henry-
157 PM EDT Sat May 18 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...This afternoon and tonight.
There is a risk of severe thunderstorms capable of producing
damaging wind gusts this afternoon and evening.
There is also a risk for excessive rainfall which could lead to
flooding of urban and poor drainage areas today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 1:54 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT Sat May 18 2024
NCZ004-181930-
Stokes NC-
254 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STOKES COUNTY THROUGH
330 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanging Rock State Park, or near Danbury. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Danbury...
Sandy Ridge...
Hanging Rock State Park...
Capella...
Meadows...
Prestonville...
and Vade Mecum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3635 8038 3646 8038 3653 8011 3632 8014
TIME...MOT...LOC 1853Z 267DEG 4KT 3640 8030
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 18, 2:16 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Sat May 18 2024
NCZ004-005-181945-
Stokes NC-Rockingham NC-
316 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STOKES AND
SOUTHWESTERN ROCKINGHAM COUNTIES THROUGH 345 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Hall, or near Madison, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mayodan...
Madison...
Pine Hall...
Intelligence...
Dillard...
Ellisboro...
and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3632 8015 3644 8012 3646 7985 3625 7990
3625 7994
TIME...MOT...LOC 1915Z 277DEG 5KT 3635 8005
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 18, 2:44 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT Sat May 18 2024
NCZ003-182015-
Surry NC-
344 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL SURRY COUNTY THROUGH 415 PM EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fairview...
Dobson...
Bottom...
Level Cross...
White Plains...
Ararat...
and Crutchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 8074 3628 8075 3633 8086 3653 8079
3641 8053 3627 8073
TIME...MOT...LOC 1943Z 212DEG 9KT 3635 8079
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 18, 2:49 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
349 PM EDT Sat May 18 2024
VAZ016-182015-
Carroll VA-
349 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARROLL COUNTY THROUGH
415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodlawn, or near Hillsville, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Dugspur...
Gladesboro...
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3668 8089 3679 8087 3683 8056 3666 8059
3665 8059 3665 8060 3664 8060 3662 8062
TIME...MOT...LOC 1949Z 276DEG 10KT 3672 8081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 18, 2:59 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sat May 18 2024
VAZ015-016-182030-
Grayson VA-Carroll VA-
359 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CARROLL AND
SOUTHEASTERN GRAYSON COUNTIES AND THE CITY OF GALAX THROUGH 430 PM
EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Galax, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galax...
Fries...
Baywood...
Woodlawn...
Pipers Gap...
and Lambsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8104 3671 8105 3675 8076 3656 8077
TIME...MOT...LOC 1959Z 276DEG 9KT 3665 8096
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 18, 3:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat May 18 2024
VAZ014-182030-
Montgomery VA-
403 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTGOMERY COUNTY
THROUGH 430 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christiansburg, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Merrimac...
Crockett Springs...
Elliston-Lafayette...
and Elliston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3725 8023 3709 8025 3708 8027 3711 8050
3715 8051 3719 8049
TIME...MOT...LOC 2003Z 277DEG 8KT 3715 8044
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BMG